Thrombotic Thrombocytopenia After ChAdOx1 nCov-19 Vaccine
- VITT is a rare condition of thrombocytopenia and thrombosis following AstraZeneca COVID-19 vaccine.
- VITT presents similar to heparin-induced thrombocytopenia (HIT) but without prior heparin exposure.
- ELISA tests for PF4-heparin antibodies along with nonheparin anticoagulation are important diagnostic/treatment approaches.
What is the pathogenesis of the unusual thrombotic events and thrombocytopenia that can develop after vaccination with the AstraZeneca coronavirus disease 2019 (COVID-19) vaccine?
Clinical and laboratory features of 11 patients in Germany and Austria were evaluated. These patients had developed thrombosis or thrombocytopenia after vaccination with ChAdOx1 nCov-19 vaccine, manufactured by AstraZeneca. A standard enzyme-linked immunosorbent assay (ELISA) to detect platelet factor 4 (PF4)-heparin antibodies and a modified (PF4-enhanced) platelet-activation test was performed.
The study included 11 patients (nine women, median age 36 years, range 22-49). Beginning 5-16 days after vaccination, all but one patient presented with thrombotic events. That one patient had a fatal intracranial hemorrhage. The thrombotic events included cerebral venous thrombosis (n = 9), splanchnic-vein thrombosis (n = 3), pulmonary embolism (n = 3), and other sites (n = 4). Five patients experienced disseminated intravascular coagulation. None of the patents had previously received heparin prior to symptom onset. All patients tested positive for antibodies against PF4-heparin.
The authors concluded that vaccination with ChAdOx1 nCov-19 (AstraZeneca COVID-19 vaccine) can rarely result in immune thrombotic thrombocytopenia mediated by platelet-activating antibodies against PF4 and clinically mimic heparin-induced thrombocytopenia.
This paper provides mechanistic understanding to a rare but increasingly recognized complication of the AstraZeneca COVID-19 vaccine. Termed “vaccine-induced thrombotic thrombocytopenia” (VITT), this condition appears to occur within 1-3 weeks following vaccination and is associated with thrombotic events. These events are often in the cerebral venous sinus or splanchnic veins but can also be found in more traditional locations (e.g., lower extremity deep veins, pulmonary arteries) and in arterial beds (both peripheral and intracardiac). A key feature of this condition is the presence of thrombocytopenia and PF4-heparin autoantibodies that mimic heparin-induced thrombocytopenia (HIT). While the condition is quite rare, clinicians in countries where the AstraZeneca COVID-19 vaccine is being used must maintain a high degree of suspicion for patients who present with severe headache, nausea/vomiting, or other findings that could be linked to thrombotic events within 1-3 weeks after vaccination and are found to have thrombocytopenia. Use of nonheparin anticoagulants +/- intravenous immune globulin is critical and an ELISA test for PF4-heparin antibodies (such as is commonly used to diagnose HIT) should be performed. To date, this condition has not been recognized in association with the Pfizer or Moderna COVID-19 vaccines.
Update: On April 13, 2021, the Centers for Disease Control and Prevention (CDC) and Food and Drug Administration (FDA) announced a “pause” in the use of the Janssen/Johnson & Johnson COVID-19 vaccine related to six cases of cerebral sinus vein thrombosis and thrombocytopenia. These cases may be similar to the VITT condition being described in this N Engl J Med article. More information can be found at the CDC website: https://www.cdc.gov/coronavirus/2019-ncov/vaccines/safety/JJUpdate.html.
Keywords: Anticoagulants, Autoantibodies, Coronavirus, COVID-19, Disseminated Intravascular Coagulation, Enzyme-Linked Immunosorbent Assay, Headache, Heparin, Immunoglobulins, Intravenous, Intracranial Hemorrhages, Nausea, Platelet Activation, Platelet Factor 4, Pulmonary Embolism, Secondary Prevention, Thrombocytopenia, Thrombosis, Vaccination, Vascular Diseases, Venous Thrombosis, Vomiting
< Back to Listings